Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 140, NWS Nashville, TN

July 31, 2020DeKalb County, Putnam County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 31, 2020, 2:18 PM CDT for DeKalb County, Putnam County, White County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2020, 2:18 PM CDT (19:18 UTC)
Expired
Jul 31, 2020, 2:46 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeKalb County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 91 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:27 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 31, 12:27 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1227 PM CDT Fri Jul 31 2020

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Removed morning wording from zone forecast product. Per current
temperature trends, raised highs across mid state by generally a
couple of degrees. Tweaked hourly temperature, dewpoint, and wind
speed/direction grids. Remainder of forecast continues to be on
track.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A developing frontal system continues to
approach Middle Tennessee from the west. We remain under a warm,
humid and unstable air mass, and we are already seeing scattered
cells developing on radar. We'll include TEMPO groups for the
afternoon period to handle the convection, with VCSH lasting into
the evening. As a reminder, OHX will be conducting a special 18Z
atmospheric sounding in coordination with the NHC.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........08
Hazardous weather outlook, Jul 31, 5:28 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
528 AM CDT Fri Jul 31 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-011030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
528 AM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to spread across Middle
Tennessee once again today, lasting into the evening. We could
see some strong storms with gusty winds, heavy rainfall, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Several more rounds of showers and storms are expected to affect
Middle Tennessee on Saturday. A few storms days could be strong
with gusty winds, heavy rainfall, and localized flooding once
again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

07

In the hours before

Special weather statement, Jul 31, 1:23 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
123 PM CDT Fri Jul 31 2020

TNZ028-030-062>064-311900-
Cannon TN-Rutherford TN-Wilson TN-De Kalb TN-Smith TN-
123 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH...WESTERN DE
KALB...NORTHEASTERN RUTHERFORD...SOUTHEASTERN WILSON AND NORTHERN
CANNON COUNTIES UNTIL 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walterhill to Murfreesboro. Movement was
east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Murfreesboro, Woodbury, Watertown, Gordonsville, Walterhill, Hickman,
South Carthage, Alexandria, Dowelltown, Liberty, Auburntown,
Lascassas, Cedars Of Lebanon State Park, Milton and Readyville.

This includes the following highways...
 Interstate 40 between mile markers 246 and 262.
 Interstate 24 between mile markers 79 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3625 8586 3582 8595 3582 8643 3615 8634
TIME...MOT...LOC 1823Z 252DEG 26KT 3602 8632 3584 8638

Schaper
Special weather statement, Jul 31, 1:29 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
129 PM CDT Fri Jul 31 2020

TNZ010-031-033-311900-
Overton TN-Clay TN-Jackson TN-
129 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHEASTERN JACKSON AND CENTRAL CLAY COUNTIES UNTIL 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Gainesboro, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Celina, Dale Hollow Lake, Whitleyville and Standing Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3643 8535 3641 8572 3652 8573 3662 8547
      3662 8538
TIME...MOT...LOC 1828Z 252DEG 26KT 3648 8565

Schaper

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:08 PM CDTSpecial Weather StatementOHXSumner37 min
Jul 30, 7:45 PM CDTSpecial Weather StatementOHXMacon30 min
Jul 30, 8:15 PM CDTSpecial Weather StatementOHXMacon30 min
Jul 30, 8:44 PM CDTSpecial Weather StatementOHXJackson31 min
Jul 30, 9:06 PM CDTSpecial Weather StatementOHXSmith, Wilson39 min
Jul 30, 9:15 PM CDTSpecial Weather StatementOHXOverton45 min
Jul 30, 9:59 PM CDTSpecial Weather StatementOHXFentress46 min
Jul 30, 10:04 PM CDTSpecial Weather StatementOHXDickson, Humphreys41 min
Jul 31, 12:20 AM CDTSpecial Weather StatementOHXWilliamson25 min
Jul 31, 12:48 AM CDTSpecial Weather StatementOHXDavidson, Hickman42 min
Jul 31, 1:16 AM CDTSpecial Weather StatementOHXHickman, Williamson44 min
Jul 31, 2:00 AM CDTSpecial Weather StatementOHXCheatham, Davidson, Williamson45 min
Jul 31, 2:18 AM CDTSpecial Weather StatementOHXCannon27 min
Jul 31, 2:46 AM CDTSpecial Weather StatementOHXWarren44 min
Jul 31, 3:09 AM CDTSpecial Weather StatementOHXVan Buren36 min
Jul 31, 1:23 PM CDTSpecial Weather StatementOHXRutherford, Wilson37 min
Jul 31, 1:29 PM CDTSpecial Weather StatementOHXClay31 min
Jul 31, 1:45 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson45 min
Jul 31, 2:31 PM CDTSpecial Weather StatementOHXMacon29 min
Jul 31, 2:43 PM CDTAreal Flood AdvisoryOHXJackson, Putnam2 hr
Jul 31, 2:57 PM CDTSpecial Weather StatementOHXFentress, Overton48 min
Jul 31, 3:08 PM CDTAreal Flood AdvisoryOHXFentress, Overton, Pickett3 hr
Jul 31, 3:15 PM CDTSevere Thunderstorm WarningOHXFentress, Overton30 min
Jul 31, 3:21 PM CDTSpecial Weather StatementOHXCumberland24 min
Jul 31, 3:42 PM CDTSevere Thunderstorm WarningOHXFentress19 min
Jul 31, 4:50 PM CDTAreal Flood AdvisoryOHXVan Buren, Warren115 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.